A 52-year-old man with an external ventricular drain was transferred from the local neurosurgical intensive care unit to the general intensive care unit for renal replacement therapy. While the patient was in the general intensive care unit, phenytoin was accidentally administered via the external ventricular drain. Tachycardia and hypertension ensued and then seizure activity. The drain was aspirated and then washed out. Propofol was infused for 24 hours and then was stopped to allow continuing neurological assessment. The route of administration of phenytoin was changed from intravenous to oral, and care continued as before. After resolution of the renal failure, the patient was returned to the neurological intensive care unit. He recovered slowly and had no adverse effects due to the error in administration of phenytoin.
Accidental Intraventricular Administration of Phenytoin Through an External Ventricular Drain: Case Report
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
- Search Site
Paul McConnell, Catriona MacNeil; Accidental Intraventricular Administration of Phenytoin Through an External Ventricular Drain: Case Report. Am J Crit Care 1 July 2011; 20 (4): 347–345. doi: https://doi.org/10.4037/ajcc2011733
Download citation file: